An old bacterial nemesis is becoming more deadly and its incidence is increasing at alarming rates in hospitals and homes across North America and Europe. Its name is clostridium difficile (C difficile) and its primary cause is antibiotic drugs wiping out bacteria that compete with C difficile. In recent years, the rate of C difficile incidence among hospitalized patients has grown to anywhere from double to quadruple what it previously was.
C difficile is a bacterium that can cause symptoms ranging from diarrhea to life-threatening inflammation of the colon and it most often affects older adults in hospitals long-term care facilities. It typically occurs after use of antibiotic medications.
In recent years, C difficile infections have become more frequent, more severe and more difficult to treat. C difficile infections occur primarily in hospitalized patients, causing as many as 3 million cases of diarrhea and colitis per year. Approximately 20% of individuals who are hospitalized acquire C difficile, and more than 30% of these patients develop diarrhea.
Over the past 20 years, the incidence of C difficile has more than doubled in the U.S, as has deaths attributable to C difficile. C difficile has also risen in Europe. In one region in Canada, the incidence quadrupled in 2003.
The chief risk factor for C difficile is exposure to antibiotics. Prolonged antibiotic use or the use of 2 or more antibiotics increases the risk. However, even brief exposure to any single antibiotic can cause C difficile colitis. Better natural options would be building a strong natural immune system and using natural pathogen destroyers such as colloidal silver, oregano oil, and garlic.
The most common antibiotics implicated in C difficile colitis include cephalosporins, ampicillin/amoxicillin, and clindamycin. Less commonly implicated antibiotics include erythromycin, clarithromycin, azithromycin and other penicillins.
C difficle re-occurs about 20% of the time. Notably, mainstream medicine usually attempts to treat C difficile with other antibiotics, which have been shown to cause the disease.
Signs and symptoms may not appear for weeks or even months after exposure to antibiotics. Some people with C difficile never become ill but may still spread the infection. The most common symptoms of mild to moderate C difficile disease are watery diarrhea three or more times a day and mild abdominal cramping and tenderness. In more severe cases, the colon may become inflamed (colitis) or form patches of raw tissue that bleed or produce pus.
Signs and symptoms of severe infection include:
- Watery diarrhea 10 to 15 times a day
- Moderate to severe abdominal cramping and pain
- Blood or pus in the stool
- Appetite loss
- Weight loss
Anti-diarrhea medicines should be avoided with C difficile, since such medications could result in toxins remaining present in an already inflamed colon. Better natural options would be to consume at least 2 ripe bananas and a glass of organic buttermilk every day. Drinking coconut water has been known to be helpful.
Papaya, carrot and raw cabbage juice have also been beneficial. A good diet would be steamed vegetables, rice and homemade cottage cheese. Things to avoid include caffeine, alcohol, smoking, meat, refined sugar and salty foods.
With severe C difficile, complete bed rest may be advisable and one should eliminate stress and tension. During diarrhea, drinking lots of water is important to keep well hydrated. It is also important to replace lost electrolytes. A recipe for a healthy home-made electrolyte containing sports drink can be found here.
Natural antibiotics such as colloidal silver and oregano combined with probiotics can help eliminate persistent C difficile and restore a healthy balance of intestinal flora.
Latest posts by Tony Isaacs (see all)
- Powerful natural cold relief to help you feel better fast - December 10, 2015
- Study: Surprising brain health benefits of beet juice - November 30, 2015
- Combat cancer and ditch diabetes with 5 spice rack secrets - November 19, 2015